ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

From the December 15, 1999 issue

 


Safety Briefs

  • Insulin pens have become a popular way for diabetic patients to administer insulin. However, it's common for patients who use NPH insulin pens to administer a dose without proper suspension of the contents. In some cases, this may result in large clumps of aggregated NPH insulin flowing out of the pen during the first injection, leading to a high frequency of hypoglycemic symptoms with new cartridges. A study by Jehle et al (Inadequate suspension of NPH insulin in pens. Lancet 1999; 354:1604-7) showed that only 9% of 109 patients tipped and rolled their pens adequately to assure proper mixing (the authors recommend that pens be tipped at least 20 times). NPH insulin content of expelled solution ranged from 5% to 214%! More importantly, the study showed that patients who improve their technique have significantly fewer hypoglycemic episodes. Practitioners should alert patients to problems with improper suspension of NPH insulin in pen devices and assure that proper mixing technique is demonstrated.
  • A correction is needed in the phenobarbital sodium monograph in Mosby's 1999 Intravenous Medications (Gahart B. Nazareno A.; 15th edition, page 671). The monograph lists the loading dose for status epilepticus as 10 to 20 mg in single or divided doses. The correct loading dose is 10 to 20 mg per kg. Please make the corrections in any texts in your facility. The publisher has been notified.
  • PERCOCET products are available in the following combinations of oxycodone/acetaminophen: Percocet 2.5/325; 5/325; 7.5/500 and 10/650. Some strengths were listed incorrectly in last week's issue.
  • In our February 11, 1998, issue, we mentioned the potential for confusion between PROLEUKIN (aldesleukin), for metastatic renal cell carcinoma, and the platelet growth factor product, NEUMEGA (oprelvekin). Proleukin is often referred to as "interleukin-2," "IL-2," or "IL-II," while Neumega has been called recombinant human interleukin-11 ("rhIL-11" or "IL-11"). Problems could occur if these synonyms are used. Interleukin-11 (Arabic numeral eleven) might be seen as interleukin-II (Roman numeral two), or vice versa. We now have two reports where hospitalized patients received Proleukin rather than Neumega when physicians' prescriptions for "IL-11" were misinterpreted as IL-2. These errors passed through several nurses and pharmacists until they were finally recognized after several days of therapy. Such mix-ups can be serious, as severe adverse events such as hypotension and pulmonary congestion may occur with even normal doses of Proleukin. Synonyms or abbreviations should never be used. Refer to these drugs only by their brand and generic names. Consider implementing computerized warnings during order entry, and clarify any order for "IL-11" or "IL-II."
  • A physician's order for ATACAND (candesartan cilexetil) was misread by a nurse as "antacid." The error was discovered when pharmacy contacted the nurse to inform her that Atacand was not on the formulary.

Announcements

  • A complete set of back issues (Volumes I-IV) of the ISMP Medication Safety Alert! is now available on CD-ROM for $75. The material is presented in Adobe PDF format with the Adobe Acrobat Reader included. All articles are completely searchable in full text and may be copied electronically for use in internal newsletters, committee reports, etc. Purchase orders and major credit cards are accepted. Order Form
  • ISMP announces the availability of the 2000-2001 Safe Medication Management Fellowship. The one-year program trains a nurse, pharmacist, or physician in methods for preventing adverse drug events. The fellow works closely with ISMP staff on a variety of educational activities and visits various practice sites, regulatory agencies, and pharmaceutical manufacturers. Fellowship applicants must have at least one year of clinical experience. A syllabus and directions for application can be requested by contacting us at 215 947 7797 or by e-mailing us at ismpinfo@ismp.org.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP